Kentucky, 2006Damaging Wind in Kentucky, August 3 to 4, 2006
August 3 to 4, 2006 · NWS JKL · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 3, 9:09 PM EST, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 3, 9:09 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1009 PM EDT THU AUG 3 2006
.DISCUSSION...
UPDATED THE FORECAST TO FINE TUNE POPS AND SKY COVER FOR TONIGHT.
KEPT 50 POPS IN THE NORTH. WENT WITH 30 POPS IN THE SOUTH...MAINLY
LATE. BELIEVE THE CONVECTION OVERNIGHT WILL BE SCATTERED IN COVERAGE.
CURRENT WEATHER SERVICE RADARS ALSO INDICATE A SCATTERED NATURE TO
THE CONVECTION. MODELS INDICATE INCREASED MEAN RH MOVING THROUGH
OVERNIGHT ALONG AND AHEAD OF THE COLD FRONT. SOME LINGERING LOWER
LEVEL MOISTURE WILL OCCUR BEHIND THE FRONT...WHICH IS DEPICTED WELL
IN THE SKY COVER GRIDS. THINK THE MODELS MAY BE A LITTLE TOO FAST
WITH FROPA OVERNIGHT. CURRENT FORECAST LOOKS MORE IN LINE...SO DIDN/T
TRY TO SPEED UP FROPA ANY. MODELS ARE INDICATING THE INSTABILITY WILL
BE DECREASING OVERNIGHT...BUT DYNAMICS SHOULD BE ENOUGH TO AT LEAST
KEEP SOME SCATTERED CONVECTION GOING OVERNIGHT.
FORECAST HAS OVERNIGHT LOWS HANDLED WELL...SO NO ADJUSTMENTS WERE
MADE TO OVERNIGHT LOW TEMPS. JUST MADE A FEW ADJUSTMENTS TO THE
HOURLY TEMP/DEW POINT GRIDS FOR CURRENT CONDITIONS.
&&
.PREV DISCUSSION...
505 PM EDT THU AUG 3 2006
19Z SFC ANALYSIS SHOWS A WEAK AREA OF LOW PRESSURE OVER LAKE ERIE
WITH A COLD FRONT EXTENDING SOUTHWEST THROUGH SOUTHERN INDIANA TO
NORTHERN ARKANSAS. AHEAD OF THIS FRONT A COUPLE OF LINES OF STRONG TO
SEVERE THUNDERSTORMS HAVE DEVELOPED AND ARE RACING ACROSS CENTRAL AND
EASTERN OHIO. CLOSER TO HOME...A FEW THUNDERSTORMS MOVED THROUGH FAR
SOUTHEAST KENTUCKY THIS AFTERNOON...BUT MOST LOCATIONS STAYED DRY.
SKIES ALSO STAYED FAIRLY CLOUD-FREE DURING THE DAY HELPING TO SEND
TEMPERATURES INTO THE MIDDLE AND UPPER 90S...SIMILAR TO YESTERDAY.
SOME DRY AIR ALOFT PROBABLY CONTRIBUTED TO DEWPOINTS MIXING DOWN INTO
THE MID 60S AT MOST SITES...AND ALSO THE GUSTY WINDS FROM THE BENIGN
LOOKING STORM THAT BLEW DOWN LARGE TREE LIMBS IN KNOX COUNTY
EARLIER.
THE MODELS ARE IN PRETTY GOOD AGREEMENT ALOFT AS THEY NUDGE THE SUB-
TROPICAL RIDGE SOUTH TONIGHT IN THE WAKE OF A WEAK TROUGH MOVING BY
TO THE NORTH TOWARDS MORNING. FOLLOWING THIS...FAST FLOW CONTINUES
THROUGH THE NORTHERN OHIO VALLEY WHILE THE RIDGE BUILDS BACK IN FOR
THE WEEKEND. ATTENTION THEN TURNS TO A STRONGER TROUGH CROSSING JUST
NORTH OF THE GREAT LAKES ON SUNDAY. THE NAM IS A BIT FASTER AND
FURTHER SOUTH WITH THIS WAVE WHEN COMPARED TO THE GFS. PREFER THE
FLATTER...LESS AMPLIFIED PATTERN FROM THE GFS. ONCE THIS WAVE PASSES
..EXPECT EAST KENTUCKY WILL BE SPLIT BY THE STRING RIDGE TO THE
SOUTHWEST AND PERSISTANT TROUGHING TO THE NORTHEAST. NORTHWEST FLOW
THROUGH NEXT WEEK...ALONG WITH THE SOUTHERN RIDGE PULLING WESTWARD...
SHOULD KEEP THE HEAT FROM BEING AS EXTREME WHILE PROVIDING A BETTER
CHANCE FOR DIURNAL CONVECTION.
SENSIBLE WEATHER WILL FEATURE THE WASHED OUT FRONT SETTLING THROUGH
EAST KENTUCKY TONIGHT WITH A GOOD BET FOR RENEWED SHOWERS AND
THUNDERSTORMS...ORGANIZED OR OTHERWISE. DRIER AND SLIGHTLY COOLER
AIR WILL FILTER INTO THE CWA FROM THE NORTHWEST ON FRIDAY WHILE TO
THE SOUTHEAST THE LINGERING FRONT WILL MAINTAIN A DECENT RISK FOR
THUNDERSTORMS. THE DRIER AIR AND LOSS OF DAYTIME HEATING WILL WIN OUT
FRIDAY NIGHT AS THE EVENING CONVECTION DIES OUT. FOR THE MOST PART
SATURDAY WILL BE DRY AND NOT TOO HOT...THOUGH THERE WILL BE A SLIGHT
CHANCE FOR A THUNDERSTORM IN THE HIGHER TERRAIN NEAR THE VIRGINIA
BORDER. SIMILARLY...AFTERNOON CONVECTION WILL BE POSSIBLE SUNDAY AS
WELL...ESPECIALLY CLOSER TO VIRGINIA. MONDAY LOOKS LIKE ANOTHER
SCORCHER AHEAD OF A COLD FRONT ASSOCIATED WITH THAT STRONG UPPER
WAVE. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE EXTENDED
SHOULD BE LATER MONDAY WITH THAT FRONT. LATER IN THE WEEK...ACTIVITY
IN THE NORTHWEST UPPER FLOW AND LESS IN THE WAY OF CAPPING WILL KEEP
A DAILY CHANCE OF THUNDERSTORMS IN THE FORECAST.
MOS TEMPERATURES LOOK REASONABLE THROUGH THE SHORT TERM PORTION OF
THE FORECAST. FOR TONIGHT...AM FAVORING PERSISTENCE...BUT CONCERNED
ABOUT LOSING A DEGREE OR TWO FROM THE SCATTERED SHOWERS AND
THUNDERSTORMS. OTHERWISE...HAVE GONE WITH THE HIGHER...MAV MOS...
VALUES THROUGH SATURDAY NIGHT. AS FOR POPS...FAVORED THE MAV NUMBERS
OVER THE MET/S TONIGHT AND ACTUALLY WENT ABOUT 10 PERCENT ABOVE BASED
ON THE FLAT PANELS FROM THE GFS. FOR FRIDAY...LINGERED THE THREAT OF
SHOWERS AND THUNDERSTORMS A BIT LONGER AND FURTHER WEST THAN THE MAV
OR MET POPS WOULD INDICATE. THE REST OF THE GUIDANCE LOOKED REASONABLE
WITH A DIURNAL TREND DRAWN INTO THE GRIDS.
IN THE IFPS/GFE GRIDS...USED MY USUAL POPULATION PROCEDURE TO TAKE
WINDS AND DEWPOINTS FROM THE NAM12 THROUGH 84 HOURS. SIGNIFICANTLY
BROUGHT DOWN THE WINDS EACH NIGHT AND ALSO SOMEWHAT DURING THE DAYS
FRIDAY AND SATURDAY. MADE MY TYPICAL ADJUSTMENTS TO THE DEWPOINTS
FOR SOME MIXING EACH AFTERNOON...ESPECIALLY IN THE HIGHER TERRAIN.
THE REST OF THE GRIDS WERE IN GOOD SHAPE...PRETTY MUCH JUST BEEFED UP
POPS TONIGHT INTO FRIDAY MORNING WHILE REFINING THE PCPN CHANCES
WITH THAT NEXT FRONT EARLY IN THE NEW WEEK.
1037 AM EDT THU AUG 3 2006
COLD FRONT DRAPED FROM THE LOWER GREAT LAKES AND THEN BACK THROUGH
THE SOUTHERN PLAINS WILL NOT MAKE MUCH MORE PROGRESS TOWARDS OUR AREA
FOR TODAY...SO STILL ONLY EXPECT AN ISOLATED CAP BREAKER HERE AND
THERE DURING THE PEAK HEATING HOURS. TEMPERATURES AND MOISTURE ARE
RUNNING ABOUT THE SAME AS YESTERDAY AT THIS TIME. LATEST H8 CHART
REVEALS TEMPS ARE A BIT COOLER TODAY THAN THEY WERE YESTERDAY.
CURRENT ZONE WORDING OF MID 90S LOOKS GOOD...HOWEVER WILL TWEAK A FEW
INDIVIDUAL READINGS UP A TAD BASED ON THE CURRENT TRENDS. UPDATE OUT
SHORTLY.
430 AM EDT THU AUG 3 2006
DISCUSSION...
ANOTHER IS A SERIES OF HAZY...HOT AND HUMID DAYS. FNTL BNDRY ACROSS
THE LOWER GT LKS WILL SLOWLY SINK SOUTH. THIS BNDRY SHOULD SPELL
RELIEF FROM THE OPPRESSIVE HEAT. A FEW MORE CLOUDS TODAY WILL KEEP
THE TEMPS RELATIVELY IN CHECK BUT HAVE ONLY GONE A DEG OR TWO BELOW
THE MAX TEMPS FOR WED. MODELS DIFFER SLIGHTLY IN TIMING OF FNT INTO
ERN KY WITH THE NAM ONLY AN HOUR OR 2 QUICKER BUT MAINTAINS THE FNT
AS AN ENTITY WHILE THE GFS TENDS TO BREAK THE FNT INTO PIECES AND
FRAGMENTS THE PCPN ALON THE BNDRY. GFS AND NAM BOTH INDICATE A MINOR
MCS WITH A PCPN MAX PASSING THRU SRN IN AROUND 6Z FRI. THIS MCS THEN
PUSHES ACROSS OUR NRN COUNTIES BY 12Z. WHILE THE GFS PAINTS AN
OMINOUS PICTURE WITH ALMOST 2IN OF PCPN IN A SWATH FM COLUMBUS IN TO
PORTSMITH OH...THE NAM ALSO PLACES THE HEAVIER RAIN IN THE SAME
LOCATION BUT GENERALLY AN INCH OR LESS WHICH SEEMS MORE REASONABLE
BEING BEHIND THE MAIN FNT WITH SLIGHTLY DRIER...WORKED OVER AIR.
THE FNT DROPS SOUTH OF AREA BY FRI NITE BUT WITHOUT MUCH MODIFICATION
IN THE AIRMASS. HAVE KEPT THE WEEKEND DRY FOR NOW AS HIGH PRESS
BUILDS DOWN FROM THE WRN GT LKS. THEN AS THE HIGH SLIDES EAST THE
RETURN OF MOISTURE EARLY NEXT WEEK WILL SIGNAL A RETURN TO AFTERNOON
AND EVENING DIURNAL PCPN WITH TEMPS HOVERING IN THE UPPER 80S TO NEAR
90 ONCE AGAIN.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WJM
Hazardous weather outlook, Aug 3, 9:46 PM EST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1046 PM EDT THU AUG 3 2006
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1046 PM EDT THU AUG 3 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF THE AREA
TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS FRIDAY INTO FRIDAY EVENING. THERE
IS A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY SOUTH OF THE MOUNTAIN
PARKWAY...DURING THE AFTERNOON AND EVENING HOURS FROM SUNDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
WJM
In the hours before
Special weather statement, Aug 3, 9:27 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1027 PM EDT THU AUG 3 2006
KYZ044-040330-
FLEMING-
1027 PM EDT THU AUG 3 2006
...A STRONG THUNDERSTORM TO AFFECT NORTHERN FLEMING COUNTY THROUGH
1130 PM EDT THURSDAY EVENING...
AT 1024 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF FAIRVIEW...MOVING EAST AT 25 MPH.
THIS STORM WILL BE NEAR COWAN AROUND 1040 PM EDT...NEPTON AROUND 1045
PM EDT...CRAINTOWN AROUND 1050 PM EDT...FLEMINGSBURG AROUND 1055 PM
EDT...AND DALESBURG AROUND 1105 PM EDT.
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS UP TO 40 MPH...FREQUENT
LIGHTNING AND POSSIBLY SMALL IN THESE AREAS.
THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
WJM
Special weather statement, Aug 3, 9:27 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
1027 PM EDT THU AUG 3 2006
KYZ044-040330-
FLEMING-
1027 PM EDT THU AUG 3 2006
...A STRONG THUNDERSTORM TO AFFECT NORTHERN FLEMING COUNTY THROUGH
1130 PM EDT THURSDAY EVENING...
AT 1024 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF FAIRVIEW...MOVING EAST AT 25 MPH.
THIS STORM WILL BE NEAR COWAN AROUND 1040 PM EDT...NEPTON AROUND 1045
PM EDT...CRAINTOWN AROUND 1050 PM EDT...FLEMINGSBURG AROUND 1055 PM
EDT...AND DALESBURG AROUND 1105 PM EDT.
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS UP TO 40 MPH...FREQUENT
LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS.
THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
WJM
Thunderstorm Wind, Menifee
- When
- August 3, 11:58 PM EST to August 4, 12:02 AM EST
- Where
- Menifee County, Frenchburg
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.950, -83.633
One tree and several large limbs blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 3, 2006$1.1 million · 1 event
- Tornado and Hail in Ohio, August 3, 20061 injured · $470,000 · F0 · 9 events
- Hail and Damaging Winds in Oklahoma, August 3, 2006$283,000 · 56 kt wind · 8 events
- Flash Flood and Flood in Ohio, August 3, 20061 injured · $76,000 · 1 in hail · 20 events
- Flash Flood in Texas, August 3, 2006$100,000 · 1 event
- Damaging Winds in Michigan, August 3, 2006$75,000 · 52 kt wind · 4 events
- Damaging Winds in Texas, August 3, 2006$33,000 · 56 kt wind · 2 events
- Damaging Wind in Florida, August 3, 2006$30,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Illinois, August 3, 2006$2,000 · 55 kt wind · 16 events
- Flash Flood in New Mexico, August 3, 2006$20,000 · 1 event
- Damaging Wind in Ohio, August 3, 2006$20,000 · 50 kt wind · 1 event
- Damaging Wind in Florida, August 3, 2006$20,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525376.